Alert archive / Louisiana / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Lake Charles, LA

January 8, 2013Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jan 8, 2013, 11:55 PM CST for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2013, 11:55 PM CST (05:55 UTC)
Expired
Jan 9, 2013, 2:00 AM CST
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2013-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2013-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WGUS54 KLCH 090555
FFWLCH
LAC045-099-101-090800-
/O.NEW.KLCH.FF.W.0002.130109T0555Z-130109T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1155 PM CST TUE JAN 8 2013

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  NORTHWESTERN ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL 200 AM CST

* AT 1153 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR   
  INDICATED SHOWERS AND THUNDERSTORMS WITH RAINFALL HEAVY AT TIMES   
  ACROSS THE WARNED AREA. RAINFALL TOTALS OF FIVE TO OVER SIX   
  INCHES HAS FALLEN IN THE WARNED AREA. ADDITIONAL TWO TO THREE   
  INCHES IS EXPECTED INTO THE OVERNIGHT HOURS AS STORMS TRAIN OUT OF
  THE GULF AND INTO SOUTH CENTRAL LOUISIANA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO  
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
  INCLUDE...AVERY   ISLAND...BREAUX BRIDGE...CATAHOULA...CYPREMORT 
  POINT...FRANKLIN...  JEANERETTE...NEW IBERIA...ST. MARTINVILLE...  
  ACADIANA REGIONAL   AIRPORT...BALDWIN...BUTTE LA ROSE...CADE...    
  CHARENTON...COTE BLANCHE ISLAND...COTEAU...DELCAMBRE...GLENCOE...
  HENDERSON...JEFFERSON   ISLAND...LAKE FAUSSE POINTE...             
  LOREAUVILLE...LYDIA AND SORREL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 2965 9145 2963 9164 2975 9159 2975 9177
      2970 9186 2975 9188 2979 9182 2982 9182
      2983 9197 2998 9199 3015 9191 3031 9190
      3033 9163 3024 9157 3023 9148 3011 9146
      3009 9139 3006 9137 3006 9131

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 7:57 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 8, 7:57 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
757 PM CST TUE JAN 8 2013

.UPDATE...WE ARE MONITORING RAINFALL IN ACADIANA WHERE RADAR
ESTIMATES OF 3 TO 5 INCHES HAS ALREADY FALLEN AND ANOTHER HALF
INCH TO AN INCH IS INBOUND LATER TONIGHT PER LATEST LCH RADAR
IMAGERY. OVERNIGHT LOWS APPEAR TO HAVE ALREADY BEEN REACHED OVER
MUCH OF THE AREA AS A WARM FRONT LIFTS THROUGH THE AREA.
NO OTHER CHANGES WARRENTED ON THE GOING FORECAST.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 524 PM CST TUE JAN 8 2013/

AVIATION...
A LARGE AREA OF RAIN AND SHOWERS IS LOWERING THE VSBY AND
CEILINGS ACROSS SOUTHEAST TEXAS AND SOUTHERN LOUISIANA THIS EVE.
FOG DEVELOPMENT HAS ALREADY STARTED AND WILL CONTINUE THROUGH THE
OVERNIGHT HOURS WITH VSBY AND CEILINGS VARYING IN AREAS OF STORMS
FROM MVFR TO LIFR.

PREV DISCUSSION... /ISSUED 325 PM CST TUE JAN 8 2013/

DISCUSSION...
LATEST SFC ANALYSIS SHOWS THE COASTAL TROF/LOW CONTINUING TO
DEVELOP THIS AFTERNOON ALONG THE TX COAST THROUGH THE COASTAL
WATERS. RADAR SHOWING NUM SHRA/TSRA CONTINUING TO AFFECT THE AREA.
AVERAGE AREAL RAINFALL ESTIMATES SO FAR FROM BOTH POE AND LCH
RADAR SHOW 0.25-0.75 INCHES ACROSS THE REGION...WITH A COUPLE OF
BANDS OF 1-2 INCHES ACROSS NORTHERN TYLER...JASPER...NEWTON
COUNTIES IN SE TX...AND ACROSS THE GULF INTO SC LA.

THE LARGE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE ACROSS N
MEXICO TONIGHT AND WED ACROSS THE LOWER RIO GRAND VALLEY AND MOVE
NNE ACROSS E TX WED EVENING INTO THU. THIS WILL BE ACCOMPANIED BY
THE DEVELOPING SFC LOW TO MOVE NNE ACROSS E TX ON WED. THIS WILL
CONTINUE THE EXTENDED PERIOD OF SHRA/TSRA OVER SE TX/LA THRU EARLY
THU. RAINFALL TOTALS THROUGH EARLY THU MORNING ARE EXPECTED TO
AVERAGE 4-5 INCHES OVER C AND SC LA...AND 5-7 INCHES OVER SW LA/SE
TX...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

ALSO...AS THE SFC LOW LIFTS ACROSS E TX WED...OUR REGION WILL BE
WITHIN A CONDUCIVE ENVIRONMENT FOR SVR WX...WITH DAMAGING WINDS AND
ISO TORNADOES A POSSIBILITY. THUS SPC HAS OUTLINED AREA IN SLIGHT
RISK.

THE ECMWF/CANADIAN SOLN SHOWS THE SHRA/TSRA ENDING FROM NW TO SE
DURING THE DAY THU...WITH THE GFS CONTINUING TO BE QUICKER IN
ENDING THE PRECIP AND INTRUSION OF DRIER AIR THU MORNING. WILL
CONTINUE PREVIOUS FORECAST TRENDS...UNFORTUNATELY LEANING TOWARDS
THE SLOWER ECMWF/CANADIAN SOLN. NO SIGNIFICANT COOLING EXPECTED BEHIND
THE LOW...AS THE FLOW ALOFT WILL REMAIN FROM THE SW. WHATEVER
PRECIP BREAK WE WILL ENCOUNTER WILL BE SHORT LIVED...AS MOISTURE
WILL AGAIN POOL UP AHEAD OF A SLOW MOVING BUT STRONGER COLD FRONT
DURING THE WEEKEND INTO EARLY NEXT WEEK. THE EVENTUAL END OF THE
PRECIP REMAINS IN QUESTION...AS THE GFS/ECMWF DIVERGE EVEN MORE ON
TODAY'S RUN ON THE EVENTUAL FROPA THROUGH OUR AREA AND ARRIVAL OF
SIGNIFICANT COOLER AIR.

DML

MARINE...
DUE TO TECHNICAL ISSUES BEYOND OUR CONTROL...WE ARE NO LONGER
INGESTING OFFSHORE AWOS OBS AS OF YESTERDAY EVENING...AND
CONTINUING THIS AFTERNOON. THE PRESSURE GRADIENT CONTINUES TO
TIGHTEN DUE TO THE DEVELOPING COASTAL TX TROF/LOW...AND LATEST
MODEL GUIDANCE SUGGESTING INCREASING E TO SE WINDS THIS AFTERNOON
AND TONIGHT. THUS...NO CHANGE TO PREVIOUS ADVISORIES: SCA FOR THE
20-60 NM ZONES...AND SCEC FOR THE COASTAL LAKES AND BAYS...AND
0-20 NM ZONES.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  61  69  60  71  52 /  90 100 100  50  10
KBPT  60  67  58  70  52 /  90 100 100  40  10
KAEX  57  68  62  73  51 / 100 100 100  70  10
KLFT  61  72  64  73  55 /  90 100 100  80  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
     WEST CAMERON.

TX...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
     NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON
     LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND
     TX FROM 20 TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION THROUGH WEDNESDAY EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     OUT 20 NM...SABINE LAKE...VERMILION BAY.

&&
Hazardous weather outlook, Jan 8, 7:00 AM CST, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
700 AM CST TUE JAN 8 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
091300-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
700 AM CST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA TODAY...BECOMING MORE WIDESPREAD THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE...AND A FLASH
FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD RAINFALL WILL CONTINUE WEDNESDAY INTO THURSDAY...WITH
THE GREATEST RISK OF FLOODING RAINS OCCURRING IN ASSOCIATION WITH A
SLOW MOVING PACIFIC FRONT THAT IS FORECAST TO BEGIN MOVING THROUGH
THE AREA WEDNESDAY AFTERNOON. THERE IS SOME SPREAD IN MODEL
SOLUTIONS AS TO HOW QUICKLY THIS FRONT WILL PASS THROUGH THE
AREA...BUT A CONSENSUS OF THESE SOLUTIONS INDICATES THE FRONT WILL
MOVE OUT OF THE AREA PRIOR TO NOON THURSDAY. THERE IS ALSO SOME
INDICATION THAT RAINFALL MAY BEGIN TO EASE OFF AS THE FRONT
ENTERS EAST AND SOUTH CENTRAL LOUISIANA AFTER MIDNIGHT
WEDNESDAY...SO THE FLASH FLOOD WATCH WAS NOT EXTENDED TO THESE AREAS
NOR AFTER THIS TIME. THIS COULD CHANGE WITH LATER FORECASTS...AND
RESIDENTS IN THESE AREAS ARE ENCOURAGED TO KEEP UP WITH THE LATEST
INFORMATION.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...WITH TORNADOES AND DAMAGING WINDS THE PRIMARY
HAZARDS. THIS RISK MAY CONTINUE INTO AT LEAST EARLY THURSDAY
PENDING THE SPEED OF THE PACIFIC FRONT.

AFTER A RELATIVELY BRIEF DRY PERIOD IN THE WAKE OF THE
FRONT...RAIN CHANCES WILL BEGIN TO RETURN TO THE REGION FRIDAY
NIGHT AS A DEEP UPPER LEVEL TROUGH DIGS INTO THE WESTERN UNITED
STATES...AND ANOTHER FRONT APPROACHES THE AREA. DEPENDING ON HOW
MUCH RAIN FALLS DURING THE INITIAL EVENT TODAY THROUGH
THURSDAY...ADDITIONAL RAINS THIS WEEKEND MAY POSE ANOTHER FLOOD
RISK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT
MAY BE REQUIRED WEDNESDAY INTO THURSDAY.

GMZ430-432-435-450-452-455-470-472-475-091300-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
700 AM CST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION TODAY WITH EAST TO SOUTHEAST
WINDS OF 15 TO 20 KNOTS EXPECTED. SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE SOUTHEASTERLY WINDS AND BUILDING SEAS WILL DEVELOP LATE
WEDNESDAY AS LOW PRESSURE DEEPENS OVER TEXAS. EXERCISE CAUTION OR
LOW END SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THIS
SYSTEM AS IT CROSSES THE AREA...AND SOME STRONG THUNDERSTORMS ARE
POSSIBLE WEDNESDAY AND THURSDAY. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS AND UPDATES ON THIS SYSTEM THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:43 PM CSTAreal Flood AdvisoryLCHLafayette, Vermilion2 hr
Jan 8, 6:58 PM CSTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary2 hr
Jan 8, 8:35 PM CSTRiver Flood WarningLCHLafayette, Vermilion23 days
Jan 8, 8:55 PM CSTFlash Flood WarningLCHIberia, Saint Martin, St. Mary3 hr
Jan 8, 9:03 PM CSTAreal Flood AdvisoryLCHCameron, Lafayette, Vermilion3 hr
Jan 9, 3:03 AM CSTFlash Flood WarningLCHIberia, St. Mary117 min
Jan 9, 5:17 AM CSTAreal Flood WarningLCHIberia, Saint Martin, St. Mary, Vermilion3 hr
Jan 9, 9:37 AM CSTSpecial Marine WarningLCH53 min
Jan 9, 10:03 AM CSTAreal Flood WarningLCHLafayette, Saint Landry, Saint Martin9 days
Jan 9, 10:19 AM CSTRiver Flood WarningLCHCalcasieu12 days
Jan 9, 10:19 AM CSTRiver Flood WarningLCHCalcasieu7 days
Jan 9, 10:19 AM CSTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis10 days
Jan 9, 10:19 AM CSTRiver Flood WarningLCHAcadia, Jefferson Davis19 days
Jan 9, 10:19 AM CSTRiver Flood WarningLCHBeauregard5 days
Jan 9, 10:19 AM CSTRiver Flood WarningLCHAllen6 days
Jan 9, 10:19 AM CSTRiver Flood WarningLCHAllen6 days
Jan 9, 10:19 AM CSTRiver Flood WarningLCHAllen11 days
Jan 9, 10:19 AM CSTRiver Flood WarningLCHAllen, Jefferson Davis9 days
Jan 9, 10:30 AM CSTSpecial Marine WarningLCH60 min
Jan 9, 11:30 AM CSTSpecial Marine WarningLCH60 min
Jan 9, 12:28 PM CSTSpecial Marine WarningLCH62 min
Jan 9, 1:15 PM CSTFlash Flood WarningLCHAcadia, Jefferson Davis, Vermilion6 hr
Jan 9, 1:23 PM CSTAreal Flood AdvisoryLCHCameron, Vermilion6 hr
Jan 9, 1:52 PM CSTSpecial Marine WarningLCH53 min
Jan 9, 2:14 PM CSTFlash Flood WarningLCHCalcasieu, Cameron, Jefferson Davis6 hr
Jan 9, 2:40 PM CSTAreal Flood AdvisoryLCHCameron2 hr
Jan 9, 2:47 PM CSTSpecial Marine WarningLCH58 min
Jan 9, 3:42 PM CSTSpecial Marine WarningLCH63 min
Jan 9, 4:44 PM CSTSpecial Weather StatementLCHAllen, Vernon61 min
Jan 9, 5:20 PM CSTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Evangeline, Saint Landry3 hr
Jan 9, 5:37 PM CSTSpecial Marine WarningLCH53 min

Nearby

Flash Flood Warnings in Louisiana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.